Immunosuppressive drug-induced leukoencephalopathy in patients with liver transplant

Eur J Gastroenterol Hepatol. 1998 May;10(5):433-6. doi: 10.1097/00042737-199805000-00015.

Abstract

Organ transplantation has become a practical and effective option for patients with acute and/or chronic irreversible organ disease. However, solid organ transplantation is associated with many different complications which depend upon the specific surgical procedure and/or confounding medical problems (e.g. rejection, infection, adverse effect of immunosuppressive agents) experienced by a given patient. Tacrolimus and cyclosporin A are immunosuppressive drugs used to prevent rejection following allogeneic solid organ transplantation. Adverse events are common with both drugs and include long-term organ dysfunction, opportunistic infections, haematopoietic alterations, nephrotoxicity and neurotoxicity. Neurological complications, both central and peripheral, occur in 10-42% of transplant recipients using either of these two immunosuppressive agents. Two cases of reversible posterior leukoencephalopathy manifested by headache, nausea and seizures associated with the use of immunosuppressive drugs following liver transplantation are reported.

Publication types

  • Case Reports

MeSH terms

  • Adolescent
  • Adult
  • Brain Diseases / chemically induced*
  • Cyclosporine / adverse effects*
  • Female
  • Humans
  • Immunosuppressive Agents / therapeutic use*
  • Liver Transplantation*
  • Male
  • Tacrolimus / adverse effects*

Substances

  • Immunosuppressive Agents
  • Cyclosporine
  • Tacrolimus